zig
0

Notifications

  • You're all caught up!

Is Too Much Niacin Bad for You?

by
author image Nicole Langton
Nicole Langton has been a professional writer for over 10 years. She began writing for a natural health company where she developed a deep interest in nutrition and natural treatments. Langton earned a Bachelor of Arts in east central European studies as well as a certificate in English language to teach to adults.
Is Too Much Niacin Bad for You?
A close-up of a glass of water with a dissolving vitamin B-3 tablet in it. Photo Credit RightOne/iStock/Getty Images

Niacin, or vitamin B-3, is water-soluble, meaning your body doesn't store it and can flush out excess amounts in your urine. For this reason, you're unlikely to get too much niacin from food alone. However, health care providers sometimes prescribe high-dose niacin supplements for specific health benefits, and these supplements can cause side effects. Due to risk of severe side effects from very high doses of niacin, never exceed the recommended upper limit without medical supervision.

Tolerable Upper Limits

The daily recommended dietary allowance of niacin for boys 14 to 18 is 16 mg, while girls in the same age range need 14 mg, notes Dr. Jane Higdon of the Linus Pauling Institute at Oregon State University. Adult males 19 and older should get 16 mg of niacin every day, and adult women in that age range should get 14 mg. Most healthy people can tolerate somewhat more, however. An average adult over 19 can tolerate up to 35 mg of niacin a day with no adverse reactions. Teens 14 to 18 may consume up to 30 mg of niacin daily, while intake for children 9 to 13 shouldn't surpass 20 mg daily. Doses higher than these may cause side effects.

Moderate Reactions

Niacin promotes production of prostaglandins, hormone-like substances that dilate the skin's blood vessles, causing flushed, red skin. Although within normal tolerable limits, even 30 mg of niacin a day may cause flushed skin on the face, arms and chest in some people. This is especially likely when you first start taking high doses of niacin, and if you take an immediate-release supplement rather than a timed-release one. Flushing is likely to be worse after exercise, sun exposure, drinking alcohol or eating spicy food. Other signs of excess niacin include dry skin, itching, rashes and headache.

Severe Reactions

Taking 3,000 mg of niacin a day may cause abdominal pain, nausea, vomiting, high blood sugar and blurred vision. Liver damage and jaundice are also risks. Liver damage is more likely if you use a niacin preparation that releases niacin continuously. Avoid high doses of niacin if you have a liver disorder. If your liver is healthy and you take high doses of niacin by prescription, your health care provider may check your uric acid and blood sugar levels every six to eight weeks to make sure that the amount of niacin you're taking isn't harmfully excessive.

Managing Symptoms

Your health care provider may prescribe high doses of niacin to help lower your triglycerides and LDL, or "bad," cholesterol level, while raising your HDL, or "good," cholesterol level. Side effects such as flushing are possible at these dosages. Taking your niacin supplement after a meal may help reduce flushing, notes the online Merck Manual for Health Care Professionals. Taking an aspirin 30 to 45 minutes before you take your niacin supplement is another way to lessen flushing.

LiveStrong Calorie Tracker
Lose Weight. Feel Great Change your life with MyPlate by LIVESTRONG.COM
GOAL
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
GENDER
  • Female
  • Male
lbs.
ft. in.

YOU MIGHT ALSO LIKE

CURRENTLY TRENDING

Demand Media

Our Privacy Policy has been updated. Please take a moment and read it here.